Log in
The Roy Castle Lung Cancer Foundation
3,510 members1,971 posts

Afatinib

I’m just wondering if anyone can give some experienced advice. My mum has been taking Afatinib for her lung cancer on a 20mg dose. The tablet has been doing its job, however my mums eyes have been very sore, should already suffers with dry eyes.

My question is how she should be handling rest periods ie coming off the tablet for two weeks letting symptoms clear up and then continuing on the tablet.

Mums consultant is on long term sick, unfortunately the stand in consultants wants my mum to come off this tablet and try another one. I know Afatanib is working and I also know that when mum comes off it the NHS will not allow her to go back to Afatanib. I feel that my mum hasn’t learned to use this tablet correctly yet, but this consultant definitely wants my mum to come off it due to side effects.

Has anyone else come across these issues. Is Afatanib the BEST target therapy tablet out of them all. How do people deal with the periods of coming off the tablet etc.

5 Replies
oldestnewest

Does your mum have the EGFR mutation? I have the ALK one and use the ALK positive Facebook page which is amazing for ALK related support. If your mum is EGFR please try their Facebook page and see what response you get from people in a similar situation. Also the American Inspire Page is good and has lots of people who are EGFR positive posting on it. Another thought is could you ask for a second opinion from a specialist cancer centre which has Consultants who more regularly treat patients who are EGFR. The nearest one to you would depend on where you live. Hope this helps x

1 like
Reply

Dear Bella426

The Oncologist would have prescribed Afatinib based on the presence of EGFR-TK from tissue biopsy, as this medicaiton is known to respond fairly well to this.

It may be worth asking why the specialist is advising a change of tablet, is is purely on side effects or has there been a recent change from the scans.

I have placed a link here from cancer research UK on Afatanib:

cancerresearchuk.org/about-...

You may wish to consider discussing this with your Mums lung cancer specialist nurse, if she does not have one, this can be requested either by the specialist or GP.

Sometimes with side effects , the dose can be reduced or stopped until symptoms improve, this lionk provides information from the Food and Drug Administration (FDA) accessdata.fda.gov/drugsatf...

If you wish to discuss anything you can call us on our free nurse led helpline number on 0800 358 7200

Kind regards

The Roy Castle Support Team

Reply

I just start afatinib 30 mg 10 weeks ago . Do not seem to have any side effect except dry eyes . I start taking the Chinese “ Gogi berries 杞子” taking approx 50 / day , they are small and inexpensive . You get it easy from Chinatown and the dryness got away .

As for changing medicine , the next line would be tagrisso , but that’s the last one , if afatinib worked , I personally would prefer to stay on the afatinib ( thinking there’s one more medicine ) I failed the Iressa after 4 weeks due to liver problem . Unless your mom is changing to Tarceva due to liver problem ( tarceva has lesser damage to liver ) for any other side effects other than liver , should be manageable and there’s lots of suggestions on the inspire. Com . I followed their suggestions and do not seem to have problems at all .

Reply

I am on 30mg Afatinib. When my oncologist put me on it , he said he was happy for me to take it five days a week & then have two days rest to manage the side effects. I have not had to do this, but it might be worth discussing it with your Oncologist.

Reply

Hi I’ve been on 40mg dose since December 2017 I occasionally come off for 1-2 weeks to let side effects settle I use Hydromellose eye drops good luck

Reply

You may also like...